|Prep for USMLE|
|         Forum      |     Resources||New Posts   |   Register   |   Login||»  |
can somebody help me out..... digoxin causes decrease in heart rate and decreased heart rate causes decreased cardiac output....so this is worsening the heart failure???? why are we using it then??
Main effect of digoxin on heart is to increase contractile force which increases cardiac output. It also inhibits neuronal Na-K-ATPase pump resulting in increased vagal activity and thus decrease in heart rate. However, this gives heart more time for diastolic filling and thus further improves cardiac ouput.
Hope this helps.
Digoxin increases the sensitivity of the SA and AV nodes to vagal stimulation, this slows down the heart and creates more time for diastolic filling! This is also the mechanism by which digoxin treats atrial fibrillation. Hope it helps
digoxin never treats atrial fibrillation.It actually worsens in some cases
The role of digoxin in atrial fibrillation is it prevents the attack of VF and ventricualr tachycardia
As u know digoxin has vagomimetic action.
vagus--on atria---increases the rate and causes inhomogenity
On Av node--decreases rate and causes blockade
On Ventricle--increases its rate too..
Hence digoxin is advised only in cases where excessive atrial fibrillation may conduct along AV node to ventricle.
On the same note it is contraindicated in WPW syndrome and in sole ventricular tachycardia(as u see above it increases rate of both atria and ventricle)
| Similar forum topics|
Na+ in heart failure
| Related resources|
Heart Sounds and Murmurs
Heart Sounds and Cardiac Arrhythmias
Advertise | Support | Privacy | TOS | Premium | Contact